My mother is 71 years old and her hair has recently started turning from white back to her original color of auburn. This is occuring in patches. She also has borderline low thyroid, for which she was just prescribed replacement hormones. Also, she had breast cancer, estrogen dependent, about 20 years ago. Any thoughts on this? Should we be worried about the change of hair color? Thanks!
The hair color change related to thyroid per medicals is premature gray in hypos.
Hyper/Graves' I have heard people from other forum state their hair changing to a little more red or copper highlights. Mine changed with very fine copper strands in sun light. I have never read medicals to confirm this condition.
January is Thyroid Awareness Month, a month when various organizations put together informational efforts to help us all learn more about thyroid disease here in the U.S.
January is National Graves Disease Awareness Month
National Graves' Disease Awareness Week 1/7 thr 1/13
I vote Yes. My hair color changes almost weekly...literally there's about 15 different colors in my hair (my husband asks me alllllll the time if I've dyed my hair). My only explanation is thyroid hormone flucuation. I don't ever dye my hair...FYI.
How funny. My hair was completely gray by the time I had my son at 30. The stress of my pregnancy is what I believe let me go into Graves'. When my son was about 6 months old I was a brunette again. Have always wondered what caused this to happen and never considered thyroid.
Deplin (ingredient name L-methylfolate). My doctor prescribed this to me when I began experiencing dramatic hair loss with Hashimotos. It has stopped the hair from falling out! I missed one month, without realizing and wondered why I was losing hair again. As soon as I got back on it, within days, no more hair loss. Evening Primrose Oil capsules are also very beneficial.
I'm leaning toward a hypothyroid diagnosis. It's strange, I have strawberry blonde (red) hair and the under part in the back is light blonde. It's split Irish/Swedish, heh.
I noticed when I was 7 in sunny California for about a year, and frequented the pool and beach, I could tan and freckle. Now I'm always pale and lightly freckled. Has anyone else lost their ability to tan? Is it hormonal? Any chance of tanning returning once I'm on thyroid medicine?
I don't know about the thyroid but I do know that the pituitary gland releases hormones that activate the melanocytes to produce melanin in the skin. Melanin is what gives your skin coloring and a tan in the summer. Perhaps if your pituitary gland is not functioning correctly, it isn't releasing this hormone... but I would consult a doctor. I'm only a highschool anatomy class student.
I am a 48 black woman who is hypo thyroid. I haven't experienced major hair loss however I am graying. I take meds for the thyroid. However, my hair is naturally jet black. I go to my beautician every 2 weeks for wash and set. Perm every 6-8 weeks. She is noticing a lot of graying where there wasn't hardly any gray. We have been using a jet black rinse on my hair that won't last for more than 4 days? What can we use on my hair?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.